GCA and Side Effects. Loperamide ( Imodium ) ???

After a lifetime of suffering from IBS. Long ago, Imodium became my go-to drug of choice. I take it frequently. After not using it for several days...this morning, I took one tablet. Within minutes, I had more scalp pain, painful 'movements' in my forehead and throat swelling. These are not uncommon for me but had never thought of a connection with the Imodium. These feelings came on very suddenly. For several days, I've only had slight scalp pain. This is after taking 60mg per day for about three weeks. ( After my most recent Flare ).

Just wondering if any one else has had similar side effects with this type of med ? I'm often considered A-Typical. In the past have gone through medical issues when the percentage of something happening was extremely small.

Thanks in advance. Know I can count on this group.

4 Replies

oldestnewest
  • Loperamide is said to have no significant side effects - but it can cause allergic reactions (though it is VERY rare) and throat swelling is typical of that. It could be an allergy to the components of the tablet of course, not the loperamide itself.

    I can't see how its mechanism of action could contribute to anything else - but if you had that sort of response whilst on 60mg pred I think I would avoid taking any more until I had discussed it with a doctor. 

  • Thank you PMRpro. I suppose it could be a reaction to an ingredient. While searching, I came across a site where Imodium was blamed for two cases of Temporal Arteritis. Not sure how that would be determined. There was something like a .06 chance. A few years ago, I had a problem with a particular Beta Blocker. The percentage was something similar. Extremely rare but it happened while under doctor's care. Makes me very suspicious. I believe there is a small opiate component.  (???) As I said, I've used it frequently for many (25+) years. Definitely won't take it until I see my doctor again. Will be traveling back to South Carolina.

  • It's an opioid receptor agonist - it works on the same receptors as opiates but doesn't cross the blood brain barrier. 

    I can't work out WHY it should cause TA - what possibly happened was that someone used it and developed it soon afterwards. However - correlation is not causation.

    Have a good journey home!

  • Thanks for your help. And your wishes. CJ

You may also like...